Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS Jacksonville, FL

October 8, 2003Clinch County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2003, 7:45 PM EDT for Clinch County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2003, 7:45 PM EDT (23:45 UTC)
Expired
Oct 8, 2003, 8:30 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clinch County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 082345
SVRJAX
GAC065-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
745 PM EDT WED OCT 8 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLINCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 830 PM EDT

* AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  SOUTHWEST OF COGDELL...OR ABOUT 7 MILES NORTH OF HOMERVILLE...
  MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM EDT...
  COGDELL...
  HOMERVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3117 8271 3115 8292 3094 8282 3100 8263
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:25 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 8, 2:25 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT WED OCT 8 2003

CURRENTLY...UPPER TROF HAS INDEED BECOME NEGATIVELY TILTED AND NOW
EXTENDS FROM THE N MS VALLEY TO SE GA. WK UPPER LOW CONTINUES TO BE
EVIDENT OVER E GA/SC. DRY AIR CONTINUES TO FILTER IN FROM THE NW IN
THE UPPER LEVELS. AT THE SFC...WK RIDGE CONTINUES OVER THE E
SEABOARD...WITH A COASTAL TROF EXTENDING FROM SC TO S FL. LOW CLOUDS
HAVE FINALLY THINNED OVER INTERIOR NE FL...WITH SCATTERED SHOWERS
AND TSTMS FIRING ALONG EDGE OF OLD FOG BANK DUE TO DIF HEATING.
OTHER SHOWERS AND STORMS EXTEND FROM NR JESUP TO DOUGLAS IN RESPONSE
TO TAIL OF VORT MAX.

PUBLIC...WILL CONTINUE TREND OF TAPERING POPS THIS EVENING. THU
SHOULD BE FAIRLY NICE DAY (AND...THE MOST CERTAIN PORTION OF THE
FCST) EXPECT LOW-END CHANCE TSTMS OVER SUWANNEE VALLEY DURING
THE AFTN. MODELS GENERALLY AGREE THAT CURRENT SHORT WAVE WILL
DAMPEN...WITH ANOTHER STRONG ONE DIGGING INTO THE SE FRI. ALTHO
THERE ARE DIFFERENCES IN UPPER PATTERN BETWEEN GFS AND ETA SUITES...
THE BIGGEST DIFFERENCES SHOW UP AT THE SFC. GFS CONTINUING TO
INDICATE SFC LOW DEVELOPMENT OVER THE GOMEX IN RESPONSE TO THE UPPER
LOW (AN UNUSUAL POSITION FOR THE DEVELOPMENT GIVEN THE UPPER
PATTERN). THE ETA CONTINUES TO SHOW SFC LOW DEVELOPMENT OFF THE ATLC
COAST...NOW DUMBELLING 2 SFC LOWS JUST E OF THE UPPER FEATURE. UKMET
...ECMWF AND NOGAPS LEAN TOWARD THE ETA SOLUTION...AND WE WILL AS
WELL.

WHAT THIS MEANS IS GRADUAL IMPROVEMENT IN THE WX THRU THE DAY SAT.
EXACT FCST REMAINS UNCERTAIN ATTM. GFS ENSEMBLE MOS DEVIATION GIVES
A CLUE AS TO THE INSTABILITY IN THIS MODEL AROUND THE SAT TIME
FRAME...WITH POPS RANGING FROM 15% TO 60%. WITH THIS IN MIND...WILL
LEAN TOWARD ETA MOS AS WELL UNTIL MODELS GEL ON BETTER SOLUTION.

EXTENDED...MADE LITTLE CHANGE TO EXTENDED...OTHER THAN TO TWEAK
NIGHTTIME MINS BACK UP A FEW DEGS. SHOULDNT HAVE BIT AS QUICKLY ON
MEX GUIDANCE FROM YESTERDAY. HOWEVER...HAVE ONLY BUMPED ABOUT 3 DEGS
TO ALLOW FOR FURTHER LATER REFINEMENT. STILL LOOKS TO BE FAIRLY COOL
OVER INTERIOR AREAS BY EARLY NEXT WEEK...WITH MINIMAL POPS.

MARINE...E SWELL CONTINUES. HOWEVER...IT REMAINS BELOW 6 FT...SO NO
HEADLINES. WILL HAVE TO CONTINUE TO MONITOR POSSIBILITY OF GULF SFC
LOW DEVELOPMENT...BUT HAVE GONE WITH ETA ATTM.

FIRE WX...NO CONCERNS.

THANX FOR COORD TLH

PRELIMINARY POINT TEMPS/POPS...
AMG 62 82 64 80 / 30 20 10 40
SSI 69 80 67 78 / 30 10 10 20
JAX 67 82 68 82 / 30 10 10 30
SGJ 72 80 71 80 / 20 10 10 30
GNV 65 84 66 83 / 30 20 30 40
OCF 65 85 66 84 / 30 30 30 40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP
Hazardous weather outlook, Oct 8, 11:05 AM EDT, 8 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 6:09 PM EDT, 1 hour 36 minutes before
GAZ166-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
609 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CAMDEN COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 715 PM...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF KINGSLAND...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND KINGSLAND...SAINT MARYS AND DUNGENESS THROUGH 715 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE
VISIBILITIES AND CAUSE MINOR FLOODING OF LOW LYING AREAS. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Special weather statement, Oct 8, 6:23 PM EDT, 1 hour 22 minutes before
FLZ024-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 715 PM...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTHEAST OF
CALLAHAN...TO JUST NORTH OF HIGHWAY 301 TO YULEE...MOVING SOUTHEAST
AT 10 MPH. THIS LINE OF STORMS WILL AFFECT AREAS AROUND NASSAU
VILLAGE-RATLIFF...CALLAHAN...YULEE AND HEDGES THROUGH 715 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF VERY HEAVY RAINFALL WILL REDUCE
VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Special weather statement, Oct 8, 6:47 PM EDT, 58 minutes before
FLZ025-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
647 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS UNTIL 745 PM...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 2 MILES NORTH OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 10 MPH. THIS LINE OF
STORMS WILL ALSO AFFECT AREAS AROUND
OCEANWAY...TALLYRAND...RIVERSIDE...DOWNTOWN JACKSONVILLE...SAN
MARCO...FORT CAROLINE AND ARLINGTON THROUGH 745 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 3O TO 40 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF VERY HEAVY
RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW
LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Special weather statement, Oct 8, 7:20 PM EDT, 25 minutes before
GAZ149-163-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ATKINSON COUNTY AND AND FOR NORTHERN CLINCH COUNTY FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM EDT...

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF PEARSON...OR ALONG THE
COUNTY LINE BETWEEN U.S. HIGHWAYS 221 AND 441...MOVING EAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PEARSON
THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ZAPPE
Special weather statement, Oct 8, 7:42 PM EDT, 3 minutes before
FLZ040-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 830 PM EDT...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF BURBANK...OR ABOUT
6 MILES NORTHEAST OF OCALA...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BURBANK...LYNNE AND SILVER
SPRINGS SHORES THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ZAPPE

WWUS82 KJAX 082343 RRA
SPSJAX
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Oct 8, 7:42 PM EDT, 3 minutes before
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.